North Carolina, 2010

Flash Flooding in North Carolina, August 24, 2010

August 24, 2010 · NWS RAH · 2 events in 2 counties and zones

Multiple shortwave troughs rotating around an upper level low over Virginia resulted in heavy rainfall of 3 to 5 inches over the Triangle as slow moving showers and isolated thunderstorms persisted through the overnight and morning hours on the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Multiple shortwave troughs rotating around an upper level low over Virginia resulted in heavy rainfall of 3 to 5 inches over the Triangle as slow moving showers and isolated thunderstorms persisted through the overnight and morning hours on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 24, 5:52 AM EST, 38 minutes earlier.

Area forecast discussion, Aug 24, 5:52 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
652 AM EDT TUE AUG 24 2010

.SYNOPSIS...
AN AREA OF LOW PRESSURE ALOFT WILL RESIDE OVER VIRGINIA TODAY AND
TONIGHT THEN LIFT NORTHEAST ON WEDNESDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 250 AM EDT TUESDAY...

CLUSTER OF SHOWERS AND ISOLATED T-STORMS DRIFTING SLOWLY S-SE ACROSS
THE NE PIEDMONT AT 230 AM. THIS POCKET OF CONVECTION APPEARS TO BE
SUPPORTED BY A VORTICITY CENTER ROTATING THROUGH THE BACK SIDE OF AN
UPPER LOW LOW OVER VIRGINIA. AS THIS LOBE OF VORTICITY SWINGS
THROUGH THE BASE OF THE LOW...EXPECT THE SHOWERS AND ISOLATED STORMS
TO MOVE EAST ACROSS THE NORTHERN PIEDMONT THIS MORNING. DUE TO THE
SLOW MOVEMENT OF THE SHOWERS/STORMS...RAINFALL WILL BE LOCALLY
HEAVY/EXCESSIVE WITH A FEW SPOTS LIKELY MEASURING CLOSE TO TWO
INCHES.

THIS CONVECTION AND OTHER SHOWERS NOTED IN VICINITY OF THE UPPER
LOW OVER VA MAY PRODUCE ENOUGH RAIN TO AID IN THE DEVELOPMENT OF A
WARM SEASON COLD AIR DAMMING EVENT TODAY AND TONIGHT. WOULD PREFER
TO SEE BETTER COVERAGE OF RAIN SO FORECASTER CONFIDENCE NOT HIGH
ENOUGH TO LOWER THE HAMMER ON THE MAX TEMPS. DID NOTE THAT MAX
TEMPS UNDERNEATH THE UPPER LOW MONDAY WERE ONLY IN THE UPPER
60S/LOWER 70S. SINCE MUCH OF CENTRAL NC WILL BE ON THE SOUTHSIDE OF
THE LOW AND THE GREATEST POTENTIAL FOR WIDESPREAD STRATUS WILL BE
ALONG THE VA BORDER AND LOCALES NORTH...PLAN TO STICK WITH MAX TEMPS
FROM PREVIOUS FORECAST OF MID/UPPER 70S ALONG THE VA BORDER TO THE
MID/UPPER 80S ACROSS THE SOUTH. HOWEVER IF CLUSTER OF SHOWERS AND
STORMS INCREASES IN COVERAGE LATER THIS MORNING...THIS MAY LEAD TO
MORE EXTENSIVE CLOUD COVERAGE THIS AFTERNOON OVER THE NE PIEDMONT
AND NORTHERN COASTAL PLAIN WHICH MAY RESULT IN COOLER MAX TEMPS.

PLAN TO HAVE HIGH END CHANCE OR LOW LIKELY POPS THIS MORNING THROUGH
EARLY AFTERNOON ACROSS THE NORTHEAST WITH POPS TAPERING TO SLIGHT
CHANCE ACROSS THE SW COUNTIES.

TONIGHT...PERTURBATIONS ROTATING AROUND THE LOW OVER VA WILL KEEP
THE THREAT OF RAIN CONTINUING ACROSS THE FAR NORTH-NE COUNTIES
THROUGH MOST OF THE NIGHT. ELSEWHERE...LOSS OF HEATING WILL CAUSE
ANY SHOWERS OR STORMS THAT DEVELOP ACROSS THE SOUTH TO DIMINISH NEAR
OR SHORTLY AFTER SUNSET. MIN TEMPS MID-UPPER 60S.

WEDNESDAY...A S'W CROSSING THE UPPER MID WEST AND GREAT LAKES WILL
ACT TO LIFT THE VA LOW NEWD. DEVELOPING NW FLOW IN THE WAKE OF THE
EXITING LOW WILL AID TO ADVECT DRIER MORE STABLE AIR INTO THE
REGION. EXPECT CLOUD COVERAGE TO SLOWLY DIMINISH FROM THE SW
WEDNESDAY. INCREASING SUBSIDENCE IN WAKE OF THE LOW SHOULD KEEP A
LID ON ANY CONVECTIVE DEVELOPMENT DURING EH AFTERNOON. IN
ANTICIPATION OF MORE SUN...SHOULD SEE MAX TEMPS A FEW DEGREES WARMER
ACROSS THE NORTH. MAX TEMPS MID 80S NORTH TO THE UPPER 80S SOUTHEAST.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 250 AM TUESDAY...

WEDNESDAY NIGHT:
THE MID/UPPER LEVEL LOW WILL CONTINUE TO LIFT OFF TO THE NORTHEAST
ON WEDNESDAY NIGHT. THIS COUPLED WITH NOCTURNAL STABILIZATION WILL
RESULT IN A DRY FORECAST. HOWEVER... WITH SURFACE DEWPOINTS EXPECTED
TO REMAIN IN THE MID TO UPPER 60S... EXPECT LOWS TO ONLY FALL INTO
THE UPPER 60S TO LOWER 70S... WITH PERHAPS A FEW MID 60S IN THE
USUAL COLDER/COOLER AREAS.

THURSDAY THROUGH FRIDAY:
NEXT SYSTEM IS EXPECTED TO MOVE INTO THE AREA FROM THE WEST ON
THURSDAY AND LINGER INTO THURSDAY NIGHT... PERHAPS INTO FRIDAY... AS
A SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT MOVE INTO AND
EVENTUALLY ACROSS THE AREA BY FRIDAY. HOWEVER... DEEP MOISTURE IS
EXPECTED TO REMAIN WELL TO THE SOUTH OF CENTRAL NORTH CAROLINA...
WITH ONLY A RIBBON OF 1.5 INCHES AND GREATER PWAT VALUES SOUTH AND
EAST OF RALEIGH. THUS... WILL ONLY KEEP POPS IN THE SLIGHT CHANCE
CATEGORY ACROSS THE PIEDMONT AND WESTERN SANDHILLS FOR THURSDAY
AFTERNOON AND LOW END CHANCE (~30 PERCENT) CATEGORY IN THE COASTAL
PLAIN AND EASTERN SANDHILLS FOR THURSDAY AFTERNOON (WITH PRECIP
CHANCES PROBABLY MORE TIED TO A PRE-FRONTAL SURFACE TROUGH EXPECTED
TO BE LOCATED ACROSS THE AREA). AFTERNOON LOW LEVEL THICKNESS VALUES
ARE EXPECTED TO BE IN THE 1415 TO 1423 METER RANGE ON THURSDAY. THIS
YIELDS HIGHS IN THE UPPER 80S TO LOWER 90S.

THE SURFACE FRONT IS EXPECTED TO SLOWLY SINK SOUTH AND EAST INTO THE
SOUTHERN AND EASTERN HALF OF THE AREA ON THURSDAY NIGHT. THUS.. WILL
KEEP A SLIGHT CHANCE FOR SHOWERS ACROSS THE EASTERN SANDHILLS AND
COASTAL PLAIN. LOWS LOOK TO RANGE FROM THE LOWER TO MID 60S ACROSS
THE NORTHWEST TO LOWER 70S ACROSS THE SOUTHEAST.

MID/UPPER LEVEL RIDGE ALOFT WILL BUILD EAST FROM THE CENTRAL U.S.
AND INTO THE AREA LATE IN THE DAY ON FRIDAY... ALLOWING THE MID
LEVEL TROUGH AND COLD FRONT TO MOVE SOUTH AND EAST OF THE AREA.
HOWEVER... UNTIL THEN EXPECT WE COULD SEE A FEW ISOLATED SHOWERS OR
TWO ACROSS THE SOUTH DURING THE MORNING OR EARLY AFTERNOON BEFORE
THE COLD FRONT SINKS SOUTH AND EAST OF THE AREA. CONFIDENCE AT THIS
TIME IS NOT HIGH ENOUGH TO INCLUDE ANY MENTION OF POPS IN THE
FORECAST THOUGH. THUS... WILL LEAVE FORECAST DRY ON FRIDAY. HIGHS ON
FRIDAY WILL BE A BIT COOLER THAN ON THURSDAY AS SURFACE HIGH
PRESSURE BUILDS INTO THE AREA BEHIND THE COLD FRONT. THUS... EXPECT
HIGHS ON FRIDAY TO ONLY BE IN THE MID TO UPPER 80S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 245 PM MONDAY...

AN UPPER TROUGH WILL BE APPROACHING THE MOUNTAINS THURSDAY
MORNING... EXITING CENTRAL NORTH CAROLINA THURSDAY NIGHT. WITH
FLOW THROUGH THE AIR COLUMN RELATIVELY UNIFORM... AND QUITE WEAK
BELOW 6000 FEET... WILL LIMIT THE CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS TO SLIGHT... WITH HIGHEST CHANCES IN THE EAST GIVEN
THE TIMING OF THE TROUGH PASSAGE.

SURFACE HIGH PRESSURE TO OUR NORTHWEST WILL BE IN CONTROL OF THE
WEATHER THURSDAY... WITH THIS SYSTEM REACHING THE MID ATLANTIC
STATES FRIDAY EVENING. HIGH PRESSURE THEN PERSISTS OVER THE EAST
COAST INTO MONDAY. NO PRECIPITATION IS FORECAST FOR THIS PERIOD.

ALTHOUGH THERE IS THE EXPECTED SPREAD IN SOLUTIONS REGARDING LOW
LEVEL THICKNESS FORECASTS IN THIS TIME FRAME... THE GENERAL
CONSENSUS IS FOR NEAR NORMAL VALUES. WITH A DRIER THAN NORMAL AIR
MASS FOR THE WEEKEND... LOW TEMPERATURES SHOULD SLIP BELOW NORMAL.
LOW TEMPERATURES OF MID TO UPPER 60S FOR THURSDAY AND FRIDAY
NIGHT... THEN LOW TO MID 60S FOR THE REMAINDER OF THE PERIOD.
AFTERNOON HIGH TEMPERATURES MOSTLY 85 TO 90.

&&

.AVIATION /11Z TUESDAY THROUGH SUNDAY/...
AS OF 645 AM TUESDAY...

AN UPPER LEVEL LOW DROPPING SOUTHWARD ACROSS VIRGINIA TODAY WILL
BRING ADVERSE AVIATION CONDITIONS TO AT LEAST THE NORTHERN PIEDMONT
AND NORTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA TODAY THROUGH
TONIGHT. DISTURBANCES ROTATING AROUND THE UPPER LEVEL LOW WILL
TRIGGER SCATTERED SHOWERS AND ISOLATED T-STORMS...RESULTING IN BRIEF
PERIODS OF MVFR/IFR CEILINGS AND VISIBILITY. IF ENOUGH RAIN FALLS
ACROSS THE REGION...MAY SEE A PROLONG PERIOD OF MVFR/IFR CEILINGS
DUE TO A WEAK COLD AIR DAMMING SCENARIO TODAY THROUGH TONIGHT. THIS
POTENTIAL SEEMS BEST IN VICINITY OF KRDU. FOR NOW...WILL HAVE MVFR
CEILINGS THROUGH THE MORNING AND EARLY AFTERNOON HOURS...LIFTING
TO JUST ABOVE MVFR CRITERIA BY LATE AFTERNOON. ELSEWHERE EXPECT
MAINLY VFR CONDITIONS WITH A BRIEF PERIOD OF MVFR CEILINGS THIS
MORNING.

MOST OF THE CONVECTION TODAY THROUGH TONIGHT WILL BE CONFINED TO THE
NORTHERN COUNTIES...ESPECIALLY NEAR THE VIRGINIA BORDER. FARTHER
SOUTH INCLUDING THE KFAY REGION...EXPECT CONVECTION TO BE MORE
RANDOM. THUS...EXPECT MAINLY VFR CONDITIONS ACROSS THE SOUTH WITH
POCKETS OF MVFR CEILING/VISIBILITY DUE TO THE ISOLATED CONVECTION.

TONIGHT...PLENTIFUL LOW LEVEL MOISTURE MAY LEAD TO THE FORMATION OF
WIDESPREAD PERSISTENT STRATUS OR FOG CAUSING IFR VISIBILITY
CEILINGS. EXPECT MOST OF THE SHOWERS TO DIMINISH WITH LOSS OF
HEATING BUT COULD SEE A FEW SHOWERS PERSISTENT WELL INTO THE NIGHT
TO THE NORTH-NE OF RALEIGH.

WEDNESDAY...AN UPPER LEVEL SYSTEM CROSSING THE UPPER MIDWEST AND
GREAT LAKES WILL ACT TO PUSH THE VIRGINIA UPPER LEVEL LOW TO THE NE.
W-NW FLOW IN THE WAKE OF THIS SYSTEM WILL USHER DRIER AIR INTO THE
REGION LEADING TO IMPROVING SKY CONDITIONS.

THE UPPER MIDWEST SYSTEM WILL CROSS CENTRAL NC THU-THU NIGHT. THIS
SYSTEM MAY TRIGGER A FEW SHOWERS CAUSING A BRIEF PERIOD OF MVFR
VISIBILITY/CEILINGS. THE ATTENDANT SURFACE FRONT SHOULD CROSS THE
AREA LATE THU THROUGH THU NIGHT.

HIGH PRESSURE TO OUR NW FRIDAY WILL BUILD INTO CENTRAL NC AND
INFLUENCE OUR WEATHER THROUGH THE WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...BSD
LONG TERM...BSD
AVIATION...WSS
Hazardous weather outlook, Aug 24, 4:03 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
503 AM EDT TUE AUG 24 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-250900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
503 AM EDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY
EXCESSIVE RAINFALL TODAY AND TONIGHT...WHICH MAY CAUSE MINOR
FLOODING. ISOLATED RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY RAINFALL IN EXCESS
OF TWO INCHES TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 24, 5:25 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
625 AM EDT TUE AUG 24 2010

NCZ026-241115-
FRANKLIN-
625 AM EDT TUE AUG 24 2010

...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL MOVE ACROSS
FRANKLIN COUNTY THROUGH 715 AM EDT...

AT 622 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER FRANKLINTON...OR ABOUT 8 MILES WEST OF
LOUISBURG...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS IMPACTED INCLUDE...LOUISBURG... FRANKLINTON...
INGLESIDE... AND YOUNGSVILLE.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3611 7807 3587 7828 3589 7831 3589 7833
      3592 7836 3593 7839 3597 7842 3602 7855
      3606 7855 3617 7845 3617 7841 3623 7838
      3623 7833
TIME...MOT...LOC 1022Z 308DEG 6KT 3613 7842

77
Special weather statement, Aug 24, 5:35 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
635 AM EDT TUE AUG 24 2010

NCZ041-042-077-241230-
HARNETT-JOHNSTON-WAKE-
635 AM EDT TUE AUG 24 2010

...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL MOVE ACROSS
EASTERN WAKE...JOHNSTON AND NORTHERN HARNETT COUNTIES THROUGH 830 AM
EDT...

AT 632 AM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING FROM
WENDELL TO ANGIER...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF
RALEIGH TO 6 MILES NORTH OF LILLINGTON...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THESE SHOWERS AND STORMS INCLUDE...
ANGIER... WENDELL... LILLINGTON... CLAYTON... BUIES CREEK... COATS
CROSSROADS... SMITHFIELD... AND LOCATIONS ALONG I-40 BETWEEN RALEIGH
AND BENSON AND LOCATIONS ALONG I-95 BETWEEN DUNN AND KENLY.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THESE SHOWERS AND STORMS WILL PRODUCE HEAVY RAINFALL... WHICH WILL
CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...
CREEKS... ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND
DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING
SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3554 7809 3527 7850 3531 7854 3525 7861
      3545 7891 3589 7833 3580 7824 3577 7825
      3574 7823 3571 7816 3567 7816 3560 7813
      3558 7807
TIME...MOT...LOC 1028Z 326DEG 5KT 3576 7843 3547 7879

77

The radar

The Raleigh/Durham radar (KRAX), 19 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Wake

When
August 24, 6:30 AM EST to 8:00 AM EST
Where
Wake County, 2.18 mi NE of Caraleigh to 1.56 mi N of Garner
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.770, -78.650

Heavy rainfall of 3 to 5 inches flooded several streets in the Raleigh area. Law enforcement reported that vehicle was stalled in 2 feet of flowing water over South Saunders Street at Interstate 40. Law enforcement was forced to close several sections of NC Highway 50 due to high flood waters.

Flash Flood, Johnston

When
August 24, 8:15 AM EST to 10:50 AM EST
Where
Johnston County, 1.82 mi ESE of Clayton to 3.28 mi ENE of Clayton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.640, -78.440

Heavy rainfall of 4 to 5 inches forced law enforcement to close several roads in the vicinity of Highway 70 and 42.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257202, 257203.